35 yrs old. I've had acid reflux for about 10 years - started taking aciphex, then switched to prilosec, and now have been taking Nexium for 5 years or so. By taking one of those magical pills each morning, i'm able to eat anything and feel great. But if i forget to take a pill, i'll feel it (usually about 35 hours without taking a pill).
I recently met with my primary care doctor, and he said it was dangerous to be taking Nexium long-term, every day. Is this true? If so - what's the best pill to take every day for the rest of my life?
The problem with taking any PPI for too long is that since it suppresses acid production, it's also efectively supressing part of the body's self defense mechanism. In addition, some studies have shown that there's an increased carcinogenic risk after 14 years of usage.
Your goal should be to get off of the drug. But you will have a bounce-back period, which may be for a very long time in your case. The point of any treatment is to attempt at re-strengthening the LES so that you don't get heartburn.
- Losing weight, especially bellyfat, is if utomost importance.
- Being EXTREMELY vigilant about following a GERD diet.
- Making sure you don't eat within at least 3 hours of going to bed. (I prefer 5.)
There is no drug you can take safely for the rest of your life. Have you tried spacing out the times you take the pills? Say, one every 36 hours, or every 2 days? Also, have you and your doc discussed the possibility of surgery to help with the condition? There are options other than the Nissen Fundiplication, options which focus on stregnthening the LES. Given your tolerance of PPIs, it sounds as if your prognosis would be good.
Hey Gnorb, thanks for the feedback. Just curious, are you a doctor? Sounds like you are pretty well-informed on this stuff. I am going to print out your email and do some research, get a doctor's opinion on the surgery option, and figure out a game plan. I am 6'3, but weigh about 230 pounds. Muscular, but undeniably have too much of a belly/love handles. I also have what seems to be a hernia just above my belly buttom, which i saw a surgeon about, he said i shouldn't worry about it, but if i wanted surgery, i could get it. My concern is the hernia, on top of me taking Nexium every day, coupled with my pretty hefty weight. It's hard when you love food and wine!
Thanks, but not a doctor. Considered entering the medical profession, but... well, that's a long story. I would consider myself dangerously well informed, in that while I know a fair amount about what I'm talking about, everyting I say (and indeed, whatever anyone tells you on this sort of board) should be run past your doctor(s) before implementation since I could very, very well be wrong. (And anyone offering a diagnosis via the internet is not to be trusted, period.)
And I'm in a similar position, healthwise. I'm 6'1 and bounce around between 236 and 241, with a fair amount of belly fat (and skin, now that I've lost 80-some pounds). I've been on PPI's (Preacid, then Nexium) for a little under a year. Seems my condition is caused by a combination of gallbladder dyskinesia (a gallbladder that doesn't pump right) and borderline idiopathic (possibly post-viral) gastroparesis, a condition where the food hangs around in your stomach for too long.
Feel free to shoot me the email and I'll offer as much help as I can.
Well, i tried experimenting by taking Prilosec for 2 weeks (instead of Nexium, which i had been taking successfully for about 5 years).
I found the Prilosec to be not as effective as Nexium. In the 2-week period, i took one pill each morning after waking up. I had acid-reflux symptoms (i.e. acid pain in my upper stomach area) about 3 or 4 times within the 2-week period. So - i guess i'll go back to taking Nexium every day, because i just hate the discomfort/pain associated with Acid-reflux.
It appears that taking Nexium every day is the only solution to avoid pain. Sure, i can cut out the 4 cups of coffee each morning, and stick to eating just healthy foods, but what fun is THAT.
I have had stomach problems since i was a child, I am 19 now. I have been prescribed Nexium, now for 5 months, and been wondering about some symptoms i think may be related. I have joint pains in my arms, wrist, neck and back. I have lost weight rapidly, 10pounds in 2 weeks. My appetite has gone out the window, i would go days with only having 1 - 2 means each day.
I have also tried to stop taking Nexium for a few days and found the acid reflux comes back QUICKLY.
If you could reply with any information that would be very helpful.
I have been taking Nexium for 4 years now. My acid reflux is getting increasing worse. I went to the doctor and he recommended surgery (fundiplication) or take 1 nexium in am and i nexium in pm. Also, asthma is tied to GERD. I had a asthma test and I did have a mild case of asthma. I now take 2 nexium a day and 1/day Advair diskus. I now have no GERD. I am 5'5" and weigh 162lbs. I was told to lose 30 lbs and then my "valve" would start working again and I wouldn't need meds or surgery. OK I can lose the weight, but keep it off? I can't think yo-yo dieting is good for you either. So I am contemplating the surgery.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.